Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 39, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 16, 2001, 11:20 PM EDT for Genesee County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2001, 11:20 PM EDT (03:20 UTC)
- Expired
- Jun 16, 2001, 11:50 PM EDT
- In force
- 30 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Genesee County, MI
The radar
The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 170323 SVRDTX MIC049-170350- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1120 PM EDT SAT JUN 16 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 1150 PM EDT * AT 1120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLIO...OR 10 MILES NORTH OF FLINT...MOVING EAST AT 35 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... GENESEE AT 1135 PM EDT OTISVILLE AT 1140 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY D\AMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. GSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:42 PM EDT, 7 hours 38 minutes earlier.
Area forecast discussion, Jun 16, 3:42 PM EDT, 7 hours 38 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 342 PM EDT SAT JUN 16 2001 WEAK SURFACE TROUGH MOVING INTO WESTERN MICHIGAN FOR THE LATE AFTERNOON AND EVENING HOURS WITH WINDS BACKING TO THE SOUTHWEST AHEAD OF IT. DEW POINTS NOT SHOWING MUCH OF AN INCREASE...EXCEPT FOR MAYBE A COUPLE OF DEGREES RISE INTO THE LOWER 60S IN SOUTHEAST WISCONSIN. MOST OF THE PRECIPITATION IS CLOSE TO AN APPROACHING UPPER WAVE...SEEN CLEARLY ON WATER VAPOR IMAGERY...OVER THE MINNESOTA/WISCONSIN BORDER WITH NUMEROUS LIGHTNING STRIKES NEAR DLH. OVERNIGHT...QUESTION IS CHANCES OF PRECIPITATION. RISING VALUES OF 850MB THETAE WILL OCCUR IN SOUTHEAST MICHIGAN THIS EVENING...SOME OF WHICH IS APPARENT IN A CLOUD FIELD THAT HAS DEVELOPED DURING THE AFTERNOON OVER SOUTHWEST MICHIGAN AND SOUTHERN LAKE MICHIGAN. THE RISE IN 850MB THETAE...IN ADVANCE OF THE SHORTWAVE AND WEAK SURFACE TROUGH...WILL HELP TO STEEPEN LAPSE RATES ABOVE 850MB THIS EVENING. BUFKIT MODEL SOUNDINGS SHOW A CAP BETWEEN 600MB AND 700MB THAT ERODES DURING MID-EVENING AS THE UPPER WAVE GETS CLOSER. DEGREE OF MOISTURE ALOFT WILL BE VERY LIMITED...AND THE BEST ISENTROPIC LIFT ON THE 305K SURFACE IS MAINLY ALONG AND NORTH OF INTERSTATE 69 THROUGH ABOUT 06Z OR SO BEFORE THE 850MB AIR DRIES. A LITTLE CONCERNED ABOUT AN ISOLATED SHOWER AS FAR SOUTH AS DETROIT DUE TO THE AVAILABLE INSTABILITY BY MIDNIGHT...BUT THE WINDOW OF OPPORTUNITY APPEARS LOW IN THE FAR SOUTHEAST CORNER DUE TO A SHORT PERIOD OF HIGH 850MB THETAE AIR AND THE MID-LEVEL CAP REMAINING LONGEST THERE. K INDICES ARE...AT BEST...IN THE TEENS OVER THE FAR SOUTHEAST CORNER OVERNIGHT. DUE TO THE AVAILABLE LIFT AND MAINLY ELEVATED INSTABILITY...WILL MENTION CHANCE POPS IN THE SAGINAW VALLEY AND THUMB WITH A BUFFER OF ISOLATED IN THE M59 CORRIDOR. CONDITIONS DRY FOR SUNDAY WITH SOME AFTERNOON CU POSSIBLE AND TEMPS NEAR MOS GUIDANCE. 925MB WINDS DIMINISHING QUICKLY IN THE LATE AFTERNOON MAY YIELD SOME VARIABLE WINDS NEAR LAKE HURON THEN. TIMING AND STRENGTH DIFFERENCES IN THE SHORT-TERM MODELS MAKE THE LATER PERIODS OF THE SHORT-TERM A BIT CHALLENGING. WARM FRONT IS PROGGED TO MOVE THROUGH SOUTHEAST MICHIGAN LATE SUNDAY NIGHT AND EARLY MONDAY. STRONG LOW-LEVEL JET IS PROGGED JUST WEST OF MICHIGAN SUNDAY NIGHT...50KTS AT 850MB ON THE ETA...THOUGH MUCH LESS ON THE AVN. BETTER LIFT AND UPPER SUPPORT STAYS IN NORTHERN COUNTIES SUNDAY NIGHT...AS CONDENSATION PRESSURE DEFICITS ON THE 305K SURFACE FALL INTO LOW DOUBLE FIGURES BY 12Z MONDAY AND 850MB THETAE INCREASES. FORECASTS OF 850MB THETAE AIR REMAIN LESS OVER THE FAR SOUTHEAST CORNER SUNDAY NIGHT. WITH THE MEAN 850-300MB FLOW WEST OR WEST-SOUTHWEST SUNDAY NIGHT...THINK THE BETTER CHANCES OF ANY SHOWERS OR THUNDERSTORMS WILL BE NORTH OF 8 MILE ROAD IF ANYTHING MOVES IN FROM THE WEST. LINGERING SHOWERS MONDAY SHOULD GIVE WAY TO AT LEAST A PARTLY SUNNY SKY. HIGH CAPE VALUES MONDAY AFTERNOON AT THIS POINT APPEAR OFFSET BY A STRONG CAP...BUT LATER FORECASTS WILL HAVE TO ASSESS ANY OUTFLOWS LEFT BY LATE NIGHT AND EARLY MORNING STORMS. SIMILAR SCENARIO MONDAY NIGHT WITH POSITIVELY TILTED COLD FRONT MOVING SLOWLY SOUTH OVER THE GREAT LAKES AREA...HAVING MORE OF AN EASTWARD PUSH THAN A SOUTHWARD PUSH THANKS TO THE STRONG SOUTHEAST UPPER RIDGE. BEST CHANCES OF ANY SHOWERS OR THUNDERSTORMS WILL BE ALONG AND JUST AHEAD OF THE FRONT MONDAY NIGHT...KEEPING CHANCES FOR PRECIPITATION IN SOUTHEAST MICHIGAN MAINLY IN THE SAGINAW VALLEY AND NORTHERN THUMB WITH MEAN FLOW AHEAD OF THE FRONT WEST-SOUTHWEST. THE EXTENDED FORECAST CONTINUES TO FEATURE A ZONAL FLOW OVER THE GREAT LAKES EARLY IN THE WORK WEEK...THEN A BUILDING RIDGE ALOFT OVER THE WESTERN STATES RESULTS IN A DIGGING TROUGH OVER THE GREAT LAKES FOR LATE WEEK. THE EXTENDED MODELS...AND THE 12Z AVN...ARE FAIRLY SIMILAR IN MOVING THE COLD FRONT THROUGH SOUTHEAST MICHIGAN AT SOME POINT TUESDAY. CONSENSUS IS MORE TOWARD LATE IN THE DAY OR EARLY IN THE EVENING...AND WITH THE PREDOMINANTLY ZONAL UPPER FLOW OVER THE STATE AT THAT TIME AND A STRONG UPPER RIDGE OVER THE SOUTHEAST STATES...IT MAY BE DIFFICULT FOR THE FRONT TO MAKE MUCH HEADWAY SOUTH OF THE MICHIGAN BORDER UNTIL TUESDAY NIGHT. FRONT SHOULD ONLY MAKE SLOW PROGRESS TO THE SOUTH WEDNESDAY...AND WILL LEAN TOWARD THE ETAXX AND CANADIAN MODEL SOLUTIONS KEEPING THE COLD FRONT APPARENTLY IN NORTHERN INDIANA AND OHIO AND MAINTAINING THE POTENTIAL FOR SHOWERS AND ISOLATED STORMS...ESPECIALLY OVER FAR SOUTHEAST MICHIGAN...WITH SHORTWAVES ALOFT. BY THURSDAY...THOUGH... THE MRF...ETAXX...AND CANADIAN WEAKEN THE UPPER HIGH SUFFICIENTLY OVER THE SOUTHEAST STATES TO ALLOW FOR A FARTHER SOUTH SURGE TO THE COLD FRONT HELPED ALSO BY THE DIGGING UPPER TROUGH. WITH SURFACE HIGH PRESSURE FORECAST BY ALL THREE MODELS...IT BECOMES TOUGH TO FORECAST ANY RAIN ON THURSDAY...BUT IT IS ALSO TOUGH TO IGNORE THE AMPLITUDE OF THE DIGGING TROUGH AND THE COOLING ALOFT...WHICH AT 500MB ON THE MRF IS PROGGED TO NEAR -20C BY 00Z FRIDAY. THE 12Z AVN ALSO SHOWS A FAIRLY STRONG UPPER LOW IN THE NORTHERN LAKES THURSDAY MORNING. THE CANADIAN AND ETAXX MODELS PROVIDE FOR A WEAK SURFACE TROUGH OVER SOUTHEAST MICHIGAN LATE IN THE DAY THURSDAY...WHICH MAY BE JUST ENOUGH TO YIELD A SHOWER OR THUNDERSTORM IN THE HEAT OF THE DAY WITH COOL AIR IN THE MID LEVELS AND LINGERING LOW-LEVEL MOISTURE PROGGED ON THE ETAXX. ONE CAVEAT IS THAT THE GENERAL TREND OF THE ETAXX AND MRF ARE FARTHER SOUTH WITH SURFACE FEATURES IN THE MID-TO-LATE WEEK TIME FRAME...AND IF THIS TREND CONTINUES...THE FORECAST MAY EVENTUALLY GO DRY FOR THURSDAY. FORECAST FOR THE END OF THE EXTENDED PERIOD WILL BE DRY AT THIS POINT IN HIGH PRESSURE AND DRY...NORTHWEST FLOW BEHIND THE UPPER TROUGH. SHOULD THE MRF V'ERIFY WITH AN UPPER LOW JUST OFF TO OUR EAST...THERE COULD BE AN ISOLATED SHOWER HERE AND THERE. .DTX...NONE. DJF
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.